The Annals of Applied Probability

Parameter estimation for moving averages with positive innovations

Paul D. Feigin, Marie F. Kratz, and Sidney I. Resnick

Full-text: Open access

Abstract

This paper continues the study of time series models generated by nonnegative innovations which was begun by Feigin and Resnick. We concentrate on moving average processes. Estimators for moving average coefficients are proposed and consistency and asymptotic distributions established for the case of an order-one moving average assuming either the right or the left tail of the innovation distribution is regularly varying. The rate of convergence can be superior to that of the Yule-Walker or maximum likelihood estimators.

Article information

Source
Ann. Appl. Probab., Volume 6, Number 4 (1996), 1157-1190.

Dates
First available in Project Euclid: 24 October 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1035463327

Digital Object Identifier
doi:10.1214/aoap/1035463327

Mathematical Reviews number (MathSciNet)
MR1422981

Zentralblatt MATH identifier
0881.62093

Subjects
Primary: 60B10: Convergence of probability measures 60F05: Central limit and other weak theorems 60G55: Point processes 60E20 26F10 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]

Keywords
Poisson processes linear programming autoregressive processes moving average processes weak convergence consistency time series analysis

Citation

Feigin, Paul D.; Kratz, Marie F.; Resnick, Sidney I. Parameter estimation for moving averages with positive innovations. Ann. Appl. Probab. 6 (1996), no. 4, 1157--1190. doi:10.1214/aoap/1035463327. https://projecteuclid.org/euclid.aoap/1035463327


Export citation

References

  • BILLINGSLEY, P. 1968. Convergence of Probability Measure. Wiley, New York. Z.
  • BREIMAN, L. 1965. On some limit theorems similar to the arc-sin law. Theory Probab. Appl. 10 323 331. Z.
  • BROCKWELL, P. and DAVIS, R. 1991. Time Series: Theory and Methods, 2nd ed. Springer, New York. Z.
  • CROVELLA, M. and BESTAVROS, A. 1992. Explaining world wide web traffic self-similarity. Technical Report 95-015, Dept. Computer Science, Boston Univ. Z.
  • CUNHA, C., BESTAVROS, A. and CROVELLA, M. 1995. Characteristics of www client-based traces. Preprint, Dept. Computer Science, Boston Univ. Z.
  • DAVIS, R. and RESNICK, S. 1986. Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14 533 558. Z.
  • DAVIS, R. and RESNICK, S. 1988. Extremes of moving averages of random variables from the domain of attraction of the double exponential distribution. Stochastic Processes Appl. 30 41 68. Z.
  • DAVIS, R. and RESNICK, S. 1996. Limit theory for bilinear processes with heavy tailed noise. Ann. Applied Probab. 6 1191 1210. Z.
  • FEIGIN, P. 1991. Inference and martingale estimating equations for stochastic processes on a Z semigroup. In Statistical Inference in Stochastic Processes N. U. Prabhu and I. V.. Basawa, eds. 2. Dekker, New York. Z.
  • FEIGIN, P. and RESNICK, S. 1992. Estimation for autoregressive processes with positive innovations. Stochastic Models 8 479 498. Z.
  • FEIGIN, P. and RESNICK, S. 1994. Limit distributions for linear programming time series estimators. Stochastic Process. Appl. 51 135 166. Z.
  • FEIGIN, P. and RESNICK, S. 1996. Pitfalls of fitting autoregressive models with emphasis on heavy-tailed time series. Technical Report 1163 ORIE, Cornell Univ. Z.
  • FEIGIN, P., RESNICK, S. and STARICA, C. 1995. Testing for independence in heavy tailed and positive innovation time series. Stochastic Models 11 587 612.
  • HAAN, L. DE and RESNICK, S. 1996. Second-order regular variation and rates of convergence in extreme-value theory. Ann. Probab. 24 97 124. Z.
  • KALLENBERG, O. 1993. Random Measures, 3rd ed. Akademie, Berlin. Z.
  • RESNICK, S. 1987. Extreme Values, Regular Variation, and Point Processes. Springer, New York. Z.
  • RESNICK, S. 1996. Why non-linearities can ruin the heavy tailed modeler's day. Technical Report 1157, ORIE, Cornell Univ. Z.
  • RESNICK, S. and STARICA, C. 1995. Consistency of Hill's estimator for dependent data. J. Appl. Probab. 32 139 167. Z.
  • VANDENBERGHE, L. and BOy D, S. 1996. Semidefinite programming. SIAM Rev. 38 49 95.
  • ITHACA, NEW YORK 14853 E-MAIL: sid@orie.cornell.edu